Case Presentation: 47-year-old male presented with complaint of generalized body swelling after three days of starting Gabapentin therapy (600 mg twice daily). Lower extremity edema gradually progressed to abdomen and upper extremity within this short duration. He denied trauma, insect bites, prior blood clots, chest pain, dyspnea, orthopnea, paroxysmal nocturnal dyspnea, anorexia, skin changes, dysuria, frothy urine, blood in urine or use of any herbal supplements. Vitals stable. On exam, 3+ pitting edema present extending up-to upper extremity. Chest, cardiovascular and neurological exam were benign. No stigmata of chronic liver disease were seen. Complete blood count, metabolic panel, liver function, albumin, brain natriuretic peptide, thyroid stimulating hormone and random cortisol were within normal range. Echocardiogram revealed ejection fraction of 75 %, normal diastolic function and normal pulmonary artery pressure. Urinalysis was negative for bacteria, leukocytes, casts or protein. CT abdomen and ultrasound doppler lower extremities unremarkable. Gabapentin was discontinued, and his peripheraledema dramatically improved over the next few days with leg elevation, compression stockings and intravenous Furosemide.
Discussion: Data published on gabapentin associated edema is very scarce and exact mechanism is unclear. Our case
highlights the three important points in association with gabapentin use.
1. occurrence of this rare side effect in a young adult
2. side effects noted at lower dose than reported in the literature
3. more severe form of generalized edema rather than localized lower extremity edema
Conclusions: Gabapentin is a relatively safe drug frequently prescribed as an analgesic, antiepileptic and even used for multiple psychiatric conditions. Gabapentin associated bilateral pedal edema is rather an uncommon adverse effect reported at doses higher than 1200 mg/day mostly in geriatric population (7-7.5%). Recognition of this entity is crucial, especially in the presence of confounding factors such as heart failure, nephrotic syndrome and others as discontinuation of Gabapentin leads to full recovery.